The pathogenesis of total parenteral nutrition (TPN)-induced liver cholestasis is poorly understood. Cholestasis generally occurs late in TPN therapy in association with elevated serum alkaline phosphatase and total bilirubin concentrations. Such factors as preexisting medical conditions, excessive nutrient infusion, amino-acid deficiency, absence of enteral stimulation, protracted duration of therapy, continuous infusion schedule, and hypoalbuminemia have all been suggested as possible etiologies. Various treatments have been proposed for the correction of TPN-induced cholestasis including administration of bile salt and antimicrobial therapies. To avoid potential hepatic complications associated with TPN, certain preventive measures can be considered. Administration of energy substrates should not be excessive. A mixed-fuel system that includes lipids should be implemented. TPN should be cycled if it will be used long term, and initiation of enteral nutrition should begin as soon as possible. (C) Elsevier Science Inc. 2000.
All Science Journal Classification (ASJC) codes
- Endocrinology, Diabetes and Metabolism
- Nutrition and Dietetics